Wyoming, 2024Heavy Snow and Winter Weather in Wyoming, February 2 to 4, 2024
February 2 to 4, 2024 · NWS CYS · 6 events in 6 counties and zones
Moderate to heavy snow was reported across portions of southeast Wyoming as a low-pressure system moved across central Wyoming and eastern Colorado. This resulted in extended closures to Interstate 80 between Cheyenne and Laramie upwards of 10 inches of snow fell along the South Laramie Range.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to heavy snow was reported across portions of southeast Wyoming as a low-pressure system moved across central Wyoming and eastern Colorado. This resulted in extended closures to Interstate 80 between Cheyenne and Laramie upwards of 10 inches of snow fell along the South Laramie Range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 2, 10:43 AM MST, 17 minutes earlier. Its key messages:
- Winter Storm Warnings and Winter Weather Advisories have been expanded to include portions of Carbon, Albany, Converse, Platte, and Laramie counties. Warnings in the mountains begin Friday evening, then additional Warnings and Advisories go into effect late Friday night to Saturday morning and continue through Sunday afternoon.
- Patchy dense fog possible across the Nebraska Panhandle Friday morning. Localized visibilities may be less than a quarter mile. More widespread fog possible in the High Plains late Friday night through Saturday morning.
Area forecast discussion, Feb 2, 10:43 AM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1043 AM MST Fri Feb 2 2024
.KEY MESSAGES...
- Winter Storm Warnings and Winter Weather Advisories have been
expanded to include portions of Carbon, Albany, Converse,
Platte, and Laramie counties. Warnings in the mountains begin
Friday evening, then additional Warnings and Advisories go
into effect late Friday night to Saturday morning and continue
through Sunday afternoon.
- Patchy dense fog possible across the Nebraska Panhandle Friday
morning. Localized visibilities may be less than a quarter
mile. More widespread fog possible in the High Plains late
Friday night through Saturday morning.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 318 AM MST Fri Feb 2 2024
HAZARDS: Winter Storm Watches in western Carbon county and the
North Laramie Range have been upgraded to Winter Weather
Advisories. In addition a Winter Weather Advisory has been
issued for central Laramie county due to an upward trend in
forecast snowfall amounts along the Cheyenne Ridge. Slight
adjustments have been made to the timing of the hazards,
delaying the North and Central Laramie Range and central Laramie
county start time until 5 AM Saturday. While a rain/snow mix or
snowfall may begin prior to this time, main impacts will likely
not begin until late Saturday morning to even Saturday
afternoon.
DISCUSSION: Due to the complexities of the short term forecast,
confidence is low to medium in the precipitation totals,
precipitation type, and overall impacts to southeast Wyoming
and western Nebraska. Recent model runs have trended the system
further south with the center of the low potentially being as
far south as the Texas panhandle. On account of the southerly
trend, heaviest snowfall totals have shifted further south,
centered mainly on the Interstate 80 corridor and south. The
most significant change from previous forecasts in terms of
impacts is the upward trend in snowfall amounts along the
Cheyenne Ridge (mainly Laramie county). As the trough becomes
negatively tilted and the Omega Block remains positioned across
the Great Plains, models have started being more consistent in
showing the low closing off, strengthening and maturing near
the north Texas panhandle. This synoptic pattern will turn the
flow south to southeasterly, as well as funnel moisture from the
Gulf of Mexico into southeast Wyoming and western Nebraska
beginning late Friday night. The lift due to upslope flow
paired with the increased moisture advection will result in
widespread rain and snowfall, beginning first in the mountains
Friday, then becoming more widespread across the High Plains
late Friday into Saturday.
As this system is not accompanied by a strong arctic cold
front, the near freezing temperatures, particularly in areas
along and just east of Interstate-25, provide a great challenge
in terms of precipitation type. In valleys west of the Laramie
Range, precipitation may briefly be a rain snow mix, but is
forecast to quickly transition over to all snow. On the other
side of the forecast area, in the Nebraska panhandle,
precipitation is more likely to be all rain with brief periods
of rain/snow mix possible as the temperatures are forecast to
stay mostly warmer than 35 degrees. The synoptic set-up models
are beginning to lock in on favors the development of Cold Air
Damming on the eastern edge of the Front Range as the colder,
moist air is advected north along the western edge of the Omega
Block. If this colder, moist air begins to build up, resulting
in Cold Air Damming, temperatures (mainly along the Cheyenne
Ridge) will drop quickly and switch precipitation from rain to
snow faster than initially forecast.
Overall snowfall totals trended down the in the mountains and
areas west of the Laramie Range as the south to southeast wind
direction is not as favorable for the Snowy and Sierra Madre
mountains and adjacent foothills. However, impacts to
Interstate-80 and Highway 30 between Laramie and Rawlins due to
falling and blowing snow remain a concern from Friday night
through Sunday. The south to southeast flow favors the South
Laramie Range in terms of higher snowfall amounts though, so 6
to 10 inches is still likely. East of the Laramie Range,
precipitation will likely being as rain Friday night with some
areas transitioning to snow as early as Saturday morning or as
late as Saturday evening. Along the Cheyenne Ridge is where the
greatest amount of uncertainty in terms of snowfall amounts
exists. Latest probabilistic guidance shows a >75% chance of
exceeding 2 inches and a >30% chance of exceeding 4 inches. With
the concern that the Cold Air Damming will develop sooner than
models are picking up on, decided to go more aggressively with
snowfall amounts of 2 to 5 inches in this forecast package.
Hopefully confidence continues to increase in forecast snowfall
amounts in the coming shifts as models begin to have a better
grasp on the system now that it is onshore in the Pacific
Northwest.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Issued at 318 AM MST Fri Feb 2 2024
As this weekend's system finally moves off to the south and east,
another Pacific wave will begin to dig down the coast before
ejecting to the northeast over our area during the middle of next
week. Beforehand, southwesterly flow with WAA aloft will help 700mb
temps return to near/slight above 0C Monday afternoon. Latest GEFS
shows good ensemble support with 700mb temps nearing climatological
90th percentile values for early February. This will support the
return of afternoon temperatures in the 50s east of I-25, especially
on Tuesday. However, the active pattern across much of the western
CONUS will begin to bring increasing chance for precipitation to the
area Tuesday night into Wednesday. Currently, GFS solution brings
the upper level low too far north with the resulting precipitation
shield centered over northeast WY while EC members are quite
progressive. Most clusters keep QPF values under a tenth of an inch,
but eventually return temperatures to near-normal values by the end
of next week. Will continue to monitor this potential system over
the coming days.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1038 AM MST Fri Feb 2 2024
Weather pattern change underway across southeast Wyoming and
Nebraska Panhandle. Starting to see IFR/LIFR stratus/fog moving
into the Panhandle...behind a cold front that's located along
the WY/NE stateline. Thinking is afternoon heating will break up
the stratus temporarily...before it comes in solid this
evening. An approaching low pressure system from the southwest
will bring widespread snow to areas west of the Laramie Range
this evening and rain in the Panhandle through Sunday before
ending. All airports likely to see IFR to VLIFR conditions
Saturday into Sunday with this system.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 5 AM Saturday to 6 PM MST Sunday
for WYZ103-106-118.
Winter Weather Advisory from 11 PM this evening to 6 PM MST
Sunday for WYZ104-105-109-111-113-115-117.
Winter Storm Warning from 11 PM this evening to 6 PM MST
Sunday for WYZ110-116.
Winter Storm Warning from 3 PM this afternoon to 6 PM MST
Sunday for WYZ112-114.
NE...None.
&&
SHORT TERM...LEG
LONG TERM...MB
AVIATION...GCCHazardous weather outlook, Feb 1, 2:15 PM MST, 20 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
215 PM MST Thu Feb 1 2024
WYZ104>106-113-115-117-118-022115-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Upper North Platte River Basin-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
215 PM MST Thu Feb 1 2024
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Another warm day expected across the area today through the
evening. Sunny skies become cloudier as the evening progresses.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Winter Weather Advisory is in effect from Friday at 11 PM MST
until Sunday at 6 PM MST. 4 to 6 inches of snow possible across
the area. Central Laramie County is not in this Winter Weather
Advisory and is only expecting 1 to 3 inches of snow.
.Spotter information statement...
Spotter activation will not be needed.
WYZ110-112-114-116-022115-
North Snowy Range Foothills-Sierra Madre Range-Snowy Range-
South Laramie Range-
215 PM MST Thu Feb 1 2024
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Another relatively warm and calm day today with increasing clouds
through the afternoon.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Winter Storm Warning is in effect from 3 PM MST Friday until 6 PM
MST Sunday for the Snowy and Sierra Madre ranges. 15 to 25 inches
of snow is possible in these ranges. Winter Storm Warning is in
effect from 11 PM MST Friday until 6 PM MST Sunday for the North
Snowy Range Foothills and the Southern Laramie Range. 6 to 11
inches of snow possible in these locations.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-022115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-East Laramie County-
215 PM MST Thu Feb 1 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Another warm day expected today with increasing clouds through the
afternoon. Fog is possible in the early morning hours across the
Nebraska Panhandle.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Rain expected to begin Saturday with a rain/snow mix possible in
many locations across southeast Wyoming and far western Nebraska.
Minimal snow accumulation is expected, but it will be wet for
much of the weekend.
.Spotter information statement...
Spotter activation will not be needed.
WYZ103-109-111-022115-
North Laramie Range-Central Carbon County-Southwest Carbon County-
215 PM MST Thu Feb 1 2024
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Another warm day expected today with increasing clouds through the
afternoon.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A Winter Storm Watch is in effect from 11 PM MST Friday until 6 PM
MST Sunday. 5 to 8 inches of snow is possible across these
locations.
.Spotter information statement...
Spotter activation will not be needed.
Heavy Snow, Sierra Madre Range
- When
- February 2, 11:00 AM MST to February 4, 4:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
SNOTEL site Divide Peak in the Sierra Madre Range estimated storm total snow at 16.5 inches. Sandstone and Little Snake SNOTELs also estimated storm total snow amounts over 12 inches during this time.
Winter Weather, Snowy Range
- When
- February 2, 11:00 AM MST to February 4, 4:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
French Creek SNOTEL estimated 10 inches of snowfall.
Heavy Snow, South Laramie Range
- When
- February 2, 10:42 PM MST to February 3, 7:00 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Crow Creek SNOTEL estimated 8.4 inches of snow in the South Laramie Range. Received a report from the public of 10 inches of snow at Curt Gowdy State Park. WYDOT closed Interstate 80 over the Summit due to winter weather and numerous crashes at 1:20 PM MST on 2/3 and remained closed for over 10 hours.
Winter Weather, Central Laramie County
- When
- February 3, 9:23 AM MST to 9:00 PM MST
- Where
- Central Laramie County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Numerous CoCoRaHS observers around Cheyenne reported 4 to 5 inches of snowfall.
Winter Weather, South Laramie Range Foothills
- When
- February 3, 9:23 AM MST to 9:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
CoCoRaHS observer located 18 miles west-northwest of Cheyenne reported 4.7 inches of snowfall.
Heavy Snow, Laramie Valley
- When
- February 3, 10:14 AM MST to 8:00 PM MST
- Where
- Laramie Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Numerous CoCoRaHS stations around the town of Laramie reported between 5 and 7 inches of snowfall. Additionally, an emergency manager reported 7.6 inches of snowfall 9 miles east-northeast of Woods Landing.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Texas, February 2, 2024EF2 · 2 events
- Hail and Damaging Winds in Texas, February 2, 2024$18,000 · 1.25 in hail · 5 events
- Heavy Snow and High Wind in New Mexico, February 2 to 3, 2024$10,000 · 65 kt wind · 14 events
- High Surf in Hawaii, February 2 to 4, 202412 events
- Winter Storm and Heavy Snow in Montana, February 2 to 4, 20248 events
- Winter Storm and Winter Weather in Colorado, February 2 to 4, 20247 events
- Hail and Damaging Winds in Texas, February 2, 20241.25 in hail · 4 events
- Flood and Hail in Texas, February 2 to 3, 20241 in hail · 3 events
- Damaging Winds in Texas, February 2 to 3, 2024$10,000 · 52 kt wind · 3 events
- Damaging Wind and High Wind in Texas, February 2, 202456 kt wind · 2 events
- Hail and Damaging Wind in Texas, February 2, 202451 kt wind · 2 events
- Blizzard in Alaska, February 2 to 4, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152297, 1154371, 1152298, 1154368, 1154380, 1154367.